Illinois, 2003

Damaging Wind in Illinois, June 25, 2003

June 25, 2003 · NWS LOT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 25, 1:45 PM CST, 1 hour earlier.

Area forecast discussion, Jun 25, 1:45 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
245 PM CDT WED JUN 25 2003

PUBLIC FORECAST DISCUSSION FOR AFTERNOON GRIDS/ZONES

COMPLEX SITUATION DEVELOPING OVER THE SHORT TERM...WITH MULTIPLE
LINES OF POTENTIALLY SEVERE CONVECTION MOVING TOWARD THE CWFA.

CENTER OF UPPER CIRCULATION PER RADAR AND SATELLITE COMPOSITES SEEMS
TO BE OVER CENTRAL NORTH DAKOTA...WITH SURFACE CIRCULATION NEAR THE
ARROWHEAD OF MINNESOTA. COLD FRONT FROM THE SURFACE LOW ACROSS
MINNESOTA TO NORTH CENTRAL IOWA TO SOUTHEAST KANSAS...WITH CURRENT
WATCH BOXES FROM LAKE SUPERIOR TO EASTERN KANSAS. EXPECT NEARLY
COMPLETE THUNDERSTORM COVERAGE AS THESE LINES MOVE SLOWLY ACROSS THE
CWFA...CULMINATING WITH FRONTAL PASSAGE BETWEEN 26/11 AND 26/15Z
NORTHWEST TO SOUTHEAST ACROSS THE CWFA. STRAIGHT LINE WINDS AND
LARGE HAIL ARE THE MAIN THREATS...AS SYNOPTIC CONDITIONS ARE
CONDUCIVE TO SHORT SEGMENTS AND BOWS.

MODELS CONTINUE TO ADVERTISE STRONG DRYING BEHIND THE FRONT...AND
WITH MAIN CIRCULATION NEAR THE U.S. CANADIAN BORDER...EXPECT
INSTABILITY SHOWERS TO REMAIN NORTH OF THE STATE LINE AS THE UPPER
TROF MOVES THROUGH.

AFTER TROF PASSAGE...WINDS TO SWING BACK TO SOUTHERLY...WITH GRADUAL
WARMING EACH DAY. NEXT POTENTIAL PRECIPI CHANCE IS TUESDAY...BUT
WILL LEAVE DRY FOR NOW UNTIL CONFIDENCE IN TIMING IMPROVES.

.CHI...NONE

JHV

AVIATION DISCUSSION FOR 18 UTC TAFS:

17Z SFC ANALYSIS PLACES LOW OVER NRN MN...WITH COLD FRONT EXTENDING
SOUTH THROUGH WESTERN IA AND ERN KS. AHEAD OF THE FRONT...SOUTHERLY
LLVL FLOW WITH DEWPOINTS RISING INTO THE MID 70S ALONG MOIST AXIS
THROUGH MID MS VLY. RADAR MOSAIC SHOWS LINEAR MCS ACROSS ERN IA/SW
WI MOVING ENE AROUND 30 KTS...WHILE NEW CONVECTION FIRING FARTHER
WEST ON THE FRONTAL BOUNDARY. MAIN CONCERNS HERE DEAL WITH TIMING OF
THUNDERSTORMS AS FRONT MOVES SLOWY EAST TONIGHT.

CURRENT ANALYSIS SHOWS INSTABILITY AXIS WITH MLCAPE IN THE 1500-2500
J/KG RANGE ACROSS ERN IA-SRN WI. BUFKIT ETA SOUNDINGS SUGGEST LITTLE
CAP PRESENT THERE...SO EXPECT IA/WI CONVECTION TO CONTINUE TO
DEVELOP ENEWRD THIS AFTN WITH WEAKENING CAP. EXPCT THIS ACTIVITY TO
REMAIN FOCUSED ON OUTFLOW FROM LINEAR SYSTEM...AND OLD OUTFLOW
BOUNDARY ALONG WISCONSIN RIVER VLY. THUS EXPECT POTENTIAL FOR
CONVECTION TO INCREASE INTO KRFD TERMINAL AREA TOWARD 00Z...AND INTO
CHI AREA MORE AFTER SUNSET 03-05Z. ACTUAL FRONTAL PASSAGE SHOULD BE
12-15Z INTO CHI WITH SHIFT TO WNW WINDS.

RATZER

FORECAST DISCUSSION FOR MORNING ZONES

QUITE A BIT OF DIURNAL AC HAS DEVELOPED OVER W AND N IL EARLY THIS
MORNING. THIS SHOULD BURN OFF BY MID MONRING. CONVECTION OVER WIS/IA
SHOULD DIE OUT BEFORE REACHING IL. CONVECTIVE DEBRIS FROM IA/WIS
STORMS SHOULD ALSO BE THINNING AS IT MOVES EAST TODAY. SO AFTER SOME
MORNING CLOUDS...LATE MORNING AND AFTERNOON SHOULD SEE PLENTY OF
SUN. TEMPS SIMILAR OR A COUPLE DEGREES WARMER THAN YEASTERDAY BUT
DEWPOINTS SHOULD BE HIGHER...APPROACHING 70 THIS AFTERNOON. THIS
WILL PUT THE HEAT INDEX UP AROUND 100 BUT NOT QUITE TO ADVISORY
THREASHOLD...WHICH IS 105. STRONGLY CAPPED AMS SHOULD PREVENT ANY
THUNDERSTORMS UNTIL LATER TONIGHT.

STRONG SHORT WAVE MOVING THOUGH ROCKIES THIS MORNING...INTO THE
PLAINS THIS AFTERNOON...AND INTO THE GREAT LAKES TONIGHT. THIS
SHOULD ACCELERATE FRONT INTO NORTHERN IL AND NORTHWEST INDIANA LATE
TONIGHT AND EARLY THU MORNING. VERY JUICY AIR WITH SURFACE DEWPOINTS
IN LOW 70S AND 850 DEWPOINTS 15+ OVER THE PLAINS...WILL SHIFT EAST
INTO IL LATER TODAY AND TONIGHT. THUNDERSTORMS WILL LIKELY BE
CONFINED TO A LINE ALONG THE FRONT POSSIBLY WITH BOWS. EXPECT MAIN
THREAT TO BE DAMAGING WINDS. FRONT WILL BE COMING THROUGH AT TIME OF
MINIMUM AMOUNT OF SURFACE HEATING. STABILITY MAY LIMIT EXTENT OF SVR
THREAT.

AFTER FROPA THU MORNING MUCH COOLER DRIER AIR MASS SWEEPS THROUGH.
EXPECT SOME CU UNDER THE UPPER TROF THU AFTERNOON AND AGAIN FRIDAY
BUT LATEST MODEL RUNS SUGGEST AMS SHOULD BE SUFFICIENTLY DRY THAT
INSTABILITY SHOWERS NOT MUCH OF A THREAT...SO WILL DROP CHANCE OF
SHOWERS FROM FRIDAY FORECAST.

ETA DRIER AND FURTHER NORTH THAN GFS WITH SHORT WAVE IN NW FLOW
MOVING THROUGH OVER THE WEEKEND. WILL KEEP DRY FORECAST INTO
MIDWEEK. GUIDANCE TEMPERATURES LOOK GOOD BUT LAKE COOLING RETURNS
SUNDAY THROUGH TUESDAY.

.CHI...NONE

ALLSOPP
Hazardous weather outlook, Jun 25, 11:30 AM CST, 3 hours 15 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1230 PM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

HIGH TEMPERATURES THIS AFTERNOON WILL BE IN THE LOWER OR MIDDLE 90S
AND DEWPOINT TEMPERATURES WILL BE NEAR 70...CREATING HEAT INDEX
VALUES FROM 98 TO 103.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT INTO THURSDAY
MORNING. HOT HUMID AIR WILL REMAIN OVER NORTHERN ILLINOIS AND
NORTHWEST INDIANA THIS AFTERNOON AND TONIGHT...BUT WARM AIR ALOFT
AND LACK OF A TRIGGERING MECHANISM WILL PREVENT THUNDERSTORMS FROM
OCCURRING UNTIL THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND AHEAD OF A STRONG COLD FRONT THAT WILL MOVE INTO NORTHERN
ILLINOIS THIS EVENING AND INTO NORTHWEST INDIANA EARLY THURSDAY
MORNING. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS ALONG
THE SQUALL LINE...WITH SOME OF THE STRONGER STORMS OR WITH BOWED OUT
SEGMENTS OF THE SQUALL LINE. SOME OF THE STORMS MAY PRODUCE BRIEF
HEAVY DOWNPOURS...AND SOME LOCALIZED FLOODING IS POSSIBLE WHERE
TORRENTIAL RAINS ACCUMULATE. THE STORMS ARE MOST LIKELY TO OCCUR
FROM 600 PM TO 400 AM IN NORTHERN ILLINOIS...AND FROM MIDNIGHT TO
800 AM IN NORTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT INTO EARLY THURSDAY MORNING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

JHV

The radar

The Quad Cities radar (KDVN), 107 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
June 25, 2:45 PM CST to 2:50 PM CST
Where
Ogle County, Mt Morris
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.050, -89.433

A severe thunderstorm blew down trees, tree limbs and power lines across a two block area of Mt. Morris. An estimated 25 trees lost large limbs or were completely blown over. Some damage to cars and siding of homes occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362969.